EDWARD A. EMMETT, M.B., F.R.A.C.P.; JULIE A. RICKING, M.D.
A 19-year-old woman ingested an unknown amount of sodium azide (NaN3). The earliest symptoms were nausea and loss of vision. Within a few hours her clinical features were dominated by central nervous system signs, acute pulmonary edema, lactic acidosis, and hypothermia. The patient died within 12 hours, hypotension and shock occurring as preterminal events. This was the first recorded case in which antidotal methemoglobin production was attempted. Sodium nitrite administration resulted in methemoglobinemia but did not appreciably alter the clinical course and may not be of major benefit. Gross examination post-mortem showed marked pulmonary edema, visceral hemorrhage and congestion, and slight cerebral edema. Microscopically, the lungs showed alveolar and interstitial edema and a polymorphonuclear infiltrate. There were petechial hemorrhages and severe nonspecific changes in the brain.
Learn more about subscription options.
Register Now for a free account.
EMMETT EA, RICKING JA. Fatal Self-Administration of Sodium Azide. Ann Intern Med. 1975;83:224–226. doi: 10.7326/0003-4819-83-2-224
Download citation file:
Published: Ann Intern Med. 1975;83(2):224-226.
Endocrine and Metabolism, Neurology, Pulmonary/Critical Care.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only